138801
135521

Vernon  

Naloxone is saving lives

Chantelle Deacon

Every day, people are dying from illicit drug overdoses in B.C.

All walks of life continue to be hugely impacted by the overdose epidemic. That's why family, friends and even coworkers are learning how to use a naloxone kit, which could be the difference between life and death.

"What naloxone is a medication that's used to reverse an opioid overdose," said Holly Vanjoff, overdose prevention knowledge coordinator, Interior Health. "Naloxone comes into the system and boots those opioids off of the receptors and starts to reverse that process."

Using a Naloxone Kit on someone starts with identifying if someone is having an overdose.

Symptoms of an overdose include extremely small pupils, the person may not be responding and/or they may not wake up, their breathing could be slow, erratic, or not breathing at all, they could have blue lips and/or nails and cold clammy skin.

"You have a one-way face shield in the kit you're going to use, you're going to tilt their head back," said Vanjoff. "You're going to plug their nose and give them one breath every five seconds."

Following the breaths, the person should evaluate the situation and determine if the patient has started breathing on their own.

"If they're still not breathing you're going to move to the medication," Vanjoff said. "You're going to pull out one of your ampuls of naloxone, you have to give it a little bit of a swirl to get that medication down."

"You're going to snap that top off to pull off the top of the ampule, you're going to take your needle and you're going to put it in and draw that medication into the needle."

Once the medication is inside the needle, on a 90-degree angle you firmly inject the naloxone into the patient's thigh, upper arm or butt.

"After you have given the medication the needle actually retracts back up into the barrel so you will not get a sharps injury."

Naloxone Kits have proven to work in thousands of cases across the province.

"In Vernon for 2017, 769 Naloxone Kits have been reported to been used to reverse an opioid overdose."

The BC Coroners Service says men have accounted for 80 per cent of the 1,143 deaths so far this year across the province, with the opioid fentanyl accounting for the vast majority of them.

Seventy-two per cent of the people dying are between the ages of 30 and 59 while 69 per cent of people were using alone at the time of their death.

"We also know that 44 per cent of the people that died were employed at the time of their death," Vanjoff said.

Eight-six per cent of people who died from an illicit drug overdose died inside a building or residence.

For more information on illicit drug overdoses can be found here.



More Vernon News

Recent Trending


136499




Send us your News Tips!


136967
Soft 103.9

Vernon SPCA Featured Pet

Pudding
Pudding Vernon SPCA >


135640




Castanet Proud Member of RTNDA Canada